Alert archive / North Dakota / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Bismarck, ND

September 20, 2019Burleigh County, Sheridan County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Sep 20, 2019, 9:14 PM CDT for Burleigh County, Sheridan County, North Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2019, 9:14 PM CDT (02:14 UTC)
Expired
Sep 21, 2019, 9:15 AM CDT
In force
12 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burleigh County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:53 PM CDTHEAVY RAIN 510 Ssw Goodrich, NDRAINFALL SO FAR.
Sep 20, 10:09 PM CDTHEAVY RAIN 2Goodrich, ND
Sep 20, 11:26 PM CDTHEAVY RAIN 6.295 Sse Denhoff, NDTOTAL RAINFALL THUS FAR IS 6.29 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS53 KBIS 210214
FFWBIS
NDC015-083-210815-
/O.NEW.KBIS.FF.W.0004.190921T0214Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
914 PM CDT Fri Sep 20 2019

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Southeastern Sheridan County in south central North Dakota...
  Northeastern Burleigh County in south central North Dakota...

* Until 315 AM CDT Saturday.

* At 913 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wing, Goodrich and Denhoff. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area as another round of thunderstorms moves into the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
      4733 10004 4732 10011 4723 10011 4708 10023

$$

KRANZ
5 follow-up statements
592 
WGUS73 KBIS 210255
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
955 PM CDT Fri Sep 20 2019

NDC015-083-210815-
/O.CON.KBIS.FF.W.0004.000000T0000Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
955 PM CDT Fri Sep 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHEASTERN SHERIDAN AND NORTHEASTERN BURLEIGH COUNTIES...

At 953 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain over the warned area. Some areas within the warned area have 
measured upwards of 5 inches of rain so far. An additional inch of 
rain is expected. Flash flooding is expected to begin shortly in the 
warned area.

Some locations that will experience flooding include...
Wing, Goodrich and Denhoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
      4733 10004 4732 10011 4723 10011 4708 10023

$$

KRANZ
634 
WGUS73 KBIS 210424
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
1124 PM CDT Fri Sep 20 2019

NDC015-083-210815-
/O.CON.KBIS.FF.W.0004.000000T0000Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
1124 PM CDT Fri Sep 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHEASTERN SHERIDAN AND NORTHEASTERN BURLEIGH COUNTIES...

At 1123 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. 4 to 6 inches of rain has 
already fallen in the warned area. Flash flooding is expected.

Some locations that will experience flooding include...
Wing, Goodrich and Denhoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
      4733 10004 4732 10011 4723 10011 4708 10023

$$

KRANZ
895 
WGUS73 KBIS 210602
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
102 AM CDT Sat Sep 21 2019

NDC015-083-210815-
/O.CON.KBIS.FF.W.0004.000000T0000Z-190921T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
102 AM CDT Sat Sep 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHEASTERN SHERIDAN AND NORTHEASTERN BURLEIGH COUNTIES...

At 1259 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area.  Flash flooding is expected to 
continue. Additional rainfall amounts of around one inch are 
possible in the warned area.

Some locations that will experience flooding include...
Wing, Goodrich and Denhoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
      4733 10004 4732 10011 4723 10011 4708 10023

$$

SIMOSKO
747 
WGUS53 KBIS 210724
FFWBIS
NDC015-083-211415-
/O.EXT.KBIS.FF.W.0004.000000T0000Z-190921T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
224 AM CDT Sat Sep 21 2019

The National Weather Service in Bismarck has extended the

* Flash Flood Warning for...
  Southeastern Sheridan County in south central North Dakota...
  Northeastern Burleigh County in south central North Dakota...

* Until 915 AM CDT Saturday.

* At 220 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of between 
  four and eight inches has already fallen. Flash flooding is 
  occurring and will continue. Additional rainfall amounts as high 
  as two inches are expected in the warned area this morning. 
  
* Some locations that will experience flooding include...
  Wing, Goodrich and Denhoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
      4733 10004 4732 10011 4723 10011 4708 10023

$$

SIMOSKO
821 
WGUS73 KBIS 211411
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
911 AM CDT Sat Sep 21 2019

NDC015-083-211416-
/O.EXP.KBIS.FF.W.0004.000000T0000Z-190921T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-Burleigh ND-
911 AM CDT Sat Sep 21 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHERIDAN AND NORTHEASTERN
BURLEIGH COUNTIES WILL EXPIRE AT 915 AM CDT...

The heavy rain has ended. Additional flash flooding is not expected. 
An areal flood warning has been issued for this same area as runoff 
on small creeks and streams remains high. Low water crossings and 
normal low spots will continue to experience high water into Sunday.
Please continue to heed any remaining road closures.

LAT...LON 4708 10053 4742 10039 4763 10016 4762 10003
      4733 10004 4732 10011 4723 10011 4708 10023

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 5:47 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 5:47 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
547 PM CDT Fri Sep 20 2019

.UPDATE...
Issued at 547 PM CDT Fri Sep 20 2019

Cold front located from just west of Minot south to Glen Ullin.
Severe discrete storms continue merge together into a cluster
along and ahead of the front. No change to the current forecast or
the ongoing severe thunderstorm watch which continues until 10 PM
CDT for most of central ND. More thunderstorms will move from
South Dakota north this evening through tonight. These storms will
be more attached with the upper level low and stronger forced
ascent that is progged to approach later tonight through Saturday.

UPDATE Issued at 419 PM CDT Fri Sep 20 2019

Quick update for thunderstorms forming in south central North
Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Fri Sep 20 2019

Severe thunderstorm watch 654 has been issued for central North
Dakota this afternoon and evening.

Organized line of thunderstorms has formed along the cold front
similar to CAM model forecast. The HREF ensemble depicts some
short to medium length supercells tracking northeast along the
front and nothing has changed to the anticipated scenario and
storm mode, with a linear MCS expected to form and track across
central into eastern North Dakota through this evening.

A secondary thrust of severe weather may be possible across
southwest and south central North Dakota late this evening and
overnight as the CAM models now suggest.

Saturday will see widespread showers and and scattered
thunderstorms as the main upper low tracks into the region.

In addition to the severe weather, heavy rains will be a concern,
although current indications are the rainfall will not completely
overlap the september rains from last 2 weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 203 PM CDT Fri Sep 20 2019

After this rain event, mainly dry weather is forecast through
Tuesday, with scattered showers Wednesday through Friday.  Much
cooler weather Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM CDT Fri Sep 20 2019

Showers and scattered thunderstorms, some severe with large hail
and damaging winds continue to be a threat for KMOT/KBIS and KJMS
through 07z Saturday. Although scattered showers and thunderstorms
will slide into KDIK and KISN mainly after 06z, the severity will
be limited. MVFR to IFR cigs can be expected this taf period with
the precipitation.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Sep 20, 7:49 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
749 PM CDT Fri Sep 20 2019

NDZ013-022-023-025-034>037-042-045>048-050-051-220100-
Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
749 PM CDT Fri Sep 20 2019 /649 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms will continue this evening in south central through
the James River Valley. Some storms will be severe with large
hail to the size of golf balls and damaging winds to 60 mph. An
isolated tornado threat is also possible. Heavy rainfall may lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through Saturday
evening. Additional heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ001>005-009>012-017>021-031>033-040-041-043-044-220100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-
Stark-Slope-Hettinger-Bowman-Adams-
749 PM CDT Fri Sep 20 2019 /649 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are likely across west and north central tonight.
Isolated strong thunderstorms are possible. Heavy rainfall may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through
Saturday evening. Additional heavy rainfall may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KS

In the hours before

Local storm report, Sep 20, 8:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       MANDAN                  46.83N 100.89W
09/20/2019  M2.10 INCH       MORTON             ND   TRAINED SPOTTER

            RAINFALL SINCE 7 PM CDT.

&&

JNS
Local storm report, Sep 20, 8:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HEAVY RAIN       2 N BOWDON              47.49N 99.71W
09/20/2019  M1.00 INCH       WELLS              ND   PUBLIC

&&

JNS
Local storm report, Sep 20, 8:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       6 N MANDAN              46.92N 100.89W
09/20/2019  M1.25 INCH       BURLEIGH           ND   PUBLIC

            MEASURED NEAR HARMON LAKE.

&&

JNS
Local storm report, Sep 20, 8:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HEAVY RAIN       7 N HURDSFIELD          47.56N 99.94W
09/20/2019  M2.15 INCH       WELLS              ND   PUBLIC

            STILL RAINING.

&&

JNS
Local storm report, Sep 20, 9:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       NEW SALEM               46.85N 101.41W
09/20/2019  M1.35 INCH       MORTON             ND   PUBLIC

&&

JNS
Local storm report, Sep 20, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HEAVY RAIN       7 SW HORSEHEAD LAKE     47.00N 99.92W
09/20/2019  M1.35 INCH       KIDDER             ND   PUBLIC

&&

JNS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:21 PM CDTFlash Flood WatchBISBurleigh, Kidder, Sheridan, Wells8 hr
Sep 20, 8:05 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Morton2 hr
Sep 20, 8:50 PM CDTAreal Flood AdvisoryBISBurleigh, McLean, Morton, Oliver3 hr
Sep 20, 10:48 PM CDTAreal Flood AdvisoryBISWells3 hr
Sep 20, 11:09 PM CDTSpecial Weather StatementBISBowman51 min
Sep 20, 11:16 PM CDTFlash Flood WarningBISWells10 hr
Sep 21, 12:19 AM CDTFlash Flood WarningBISFoster, Stutsman, Wells9 hr
Sep 21, 12:30 AM CDTSpecial Weather StatementBISGrant, Sioux45 min
Sep 21, 12:41 AM CDTFlash Flood WarningBISBurleigh, McLean, Sheridan9 hr
Sep 21, 1:02 AM CDTSpecial Weather StatementBISWilliams43 min
Sep 21, 1:11 AM CDTSpecial Weather StatementBISGrant, Morton, Sioux49 min
Sep 21, 8:50 AM CDTAreal Flood WarningBISBurleigh, Foster, Kidder, McLean, Sheridan, Stutsman and 1 more24 hr
Sep 21, 11:28 AM CDTRiver Flood WarningBISStutsman6 days

Nearby

Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.